MAUDE Adverse Event Report: COOK INC COOK SPECTRUM TURBO-JECT; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC COOK SPECTRUM TURBO-JECT; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G34548
Medical Device Problem Codes Partial Blockage (1065); Leak/Splash (1354)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device name: turbo-ject® double lumen minocycline/rifampin over-the-wire power-injectable picc.Reporter occupation: ir lead tech.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a turbo-ject® double lumen minocycline/rifampin over-the-wire power-injectable picc was both leaking and had "sluggish" blood return.On (b)(6) 2021 at 10 p.M.In the user facility's critical care unit (ccu), the extension tubing for the white hub was noted to have "sluggish" blood return.At the same time, the nurse noticed that the orange hub was leaking.As a result, the device was removed.Milrinone + carrier was being infused through the orange hub at the time of the failure.Additional information regarding event and patient details has been requested, but is currently unavailable.Another event for this patient has been reported under patient identifier (b)(6).
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 01jul2021, it was reported that the failure was noticed 3 days after initial placement and the picc was exchanged under general anesthesia on (b)(6) 2021.Bedside infusions were being administered, in which power injection was not being used.The device was secured to the patient with sutures and an adhesive bandage.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: lurie children's hospital (united states) informed cook of an incident involving a upicds-4.0-ct-nt-abrm-1111 (turbo-ject® double lumen minocycline/rifampin over-the-wire power-injectable picc) from lot 13678806.It was reported that there was sluggish blood return from the white hub and then a nurse noticed leaking from the orange hub.Bedside infusions were being administered, in which power injection was not used.The failure was noted 3 days after initial placement and the device was exchanged under general anesthesia.No other adverse effects were reported.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control procedures of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.The device master record (dmr) was reviewed and device drawings, manufacturing instructions, quality control procedures, and specifications were identified.Sufficient controls are in place to detect both failure modes prior to release.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure modes: intended use the cook spectrum turbo-ject picc is indicated for multiple injections of contrast media through a power injector.The maximum pressure limit setting for power injectors used with the spectrum turbo-ject picc may not exceed 325 psi and the flow rate may not exceed the maximum flow rate indicated, as shown on the following table.Precautions if lumen flow is impeded, do not force injection or withdrawal fluid.Warnings ¿ the safe and effective use of spectrum turbo-ject picc lines with power injector pressures set above 325 psi has not been established.¿ do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.¿ to safely use spectrum turbo-ject picc lines with a power injector, the technician/health care professional must verify: ¿ the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.¿ prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and static pressure test results are shown in the following table.How supplied upon removal from package, inspect the product to ensure no damage has occurred.A review of the device history record (dhr) was also conducted as a part of the investigation to check for failure related nonconformances and additional complaints.Lot 13678806 did not have related nonconformances.The catheter component had one nonconformance possibly related to sluggish return for coating in the catheter inner diameter.The device was scrapped prior to further processing.There are additional complaints on lot 13678806, all of the additional complaints are from the same user facility for leaking.While there are additional complaints on this lot, there is currently no evidence of manufacturing deficiency.The information provided upon review of the dmr, ifu, and dhr suggests that the device was manufactured to specification.There are no nonconforming devices in house or out in the field.Based on the information provided, the complaint device not being returned, and the results of the investigation, the root cause of the sluggish blood return was attributed to a component failure unrelated to manufacturing or design deficiencies.Previous investigation found that the leakage is related to device design.However, the risk assessment determined that the risk is acceptable.The appropriate internal personnel have been notified.Per the risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK SPECTRUM TURBO-JECT
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12144081
Report Number1820334-2021-01731
Device Sequence Number19872338
Product Code LJS
UDI-Device Identifier00827002345485
UDI-Public(01)00827002345485(17)221201(10)13678806
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K133634
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2022
Device Model NumberG34548
Device Catalogue NumberUPICDS-4.0-CT-NT-ABRM-1111
Device Lot Number13678806
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 06/24/2021
Supplement Date Received by Manufacturer07/01/2021
03/24/2022
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date07/22/2021
04/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age33 MO
Patient SexMale